Thunderstorm Wind, Valley
- When
- September 11, 11:19 PM CST
- Where
- Valley County, (Odx)sharp Fld Ord
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -98.950
A thunderstorm generated a lone severe wind gust at the airport in Ord on this Thursday night. Throughout the evening, scattered thunderstorms were numerous from northeast Colorado into the Nebraska Panhandle and Sandhills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A thunderstorm generated a lone severe wind gust at the airport in Ord on this Thursday night. Throughout the evening, scattered thunderstorms were numerous from northeast Colorado into the Nebraska Panhandle and Sandhills. By 9 PM CST, the storms had formed a common cold pool, especially aided by the strongest storms that had originated over Colorado. At that time, a squall line extended from near Valentine to Imperial, and it was moving east into south central Nebraska. The line entered Dawson county around 10 PM CST, and Valley county around 11 PM CST. Winds gusted to 63 MPH at the Ord airport at 1119 PM CST. Beyond that time, as the squall line moved deeper into south central Nebraska, it broke apart and weakened. No other severe weather occurred.
Early in the evening, 1003 mb low pressure was over northeast Colorado, with a stationary front extending northeast across Nebraska. The low moved northeast along the front through the evening. By midnight, the low was near Yankton, SD, with the combined cold pool and cold front extending southwest across central Nebraska into western Kansas. At the upper-levels, a moderately strong shortwave trough was over the central Rockies and moving eastward. Just before the squall line hit Ord, temperatures were in the middle 70s, with dewpoints in the middle 60s. The mid-level lapse rates was just over 7.0 deg C/km, with MUCAPE between 1500 and 2000 J/kg. Effective deep layer shear was around 30 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 11, 5:16 PM CST, 6 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 616 PM CDT Wed Sep 11 2019 .SHORT TERM...(This evening through Thursday night) Issued at 359 PM CDT Wed Sep 11 2019 Been another warm, breezy afternoon across the CWA. Had some scattered thunderstorm activity linger around a while from last night across eastern portions of the CWA, and even had a few isolated storms develop further southwest roughly along an Osceola to Smith Center line...otherwise things have been dry. Upper air and satellite data continue to show southwesterly flow in place across the region, with high pressure centered over the southeastern CONUS and a low pressure system/southward extending trough making its way through the Rockies. At the surface, convection from last night pushed an outflow boundary south into the heart of the CWA...which has been gradually shifting north as a warm front while low pressure continues to deepen over eastern CO. Though it took a while for northern areas, the entire CWA now has SSE winds, gusting 25-30 MPH. Temps at 3 PM have climbed into the mid 80s to lower 90s. The most active period of the entire next week looks like it is going to occur in the next 12-18 hrs...as that above mentioned upper level low/trough continues to push east onto the Plains. Larger scale lift will continue to increase with time, and already seeing some scattered thunderstorm activity over portions of wrn NE/SD and into parts of eastern CO. Models continue to show thunderstorm activity increasing in coverage the rest of this afternoon...with chances lingering through the overnight hours. For the rest of this afternoon-early evening, chances for storms look to be confined to western portions of the CWA, and Dawson/Gosper counties are in a Svr Thunderstorm Watch until 11PM. We'll see how things evolve over western NE/KS in the next few hours. Models suggesting that it's not until closer to or after midnight before storms driven by the upper system and accompanying sfc frontal boundary swing through the CWA. Didn't make any big changes to the forecast PoPs...and there is still some question with just how far south things develop. But considering that models didn't handle the southward extent of last night's activity very well, wasn't about to trim anything back. Concern for strong to severe thunderstorms continues, with the SPC meso page showing a solid axis of MLCAPE values of 2500-3000 j/kg extending through the heart of the CWA...though that will wane with time through the overnight hours. The best deeper layer shear values, especially early on, are centered to our west over western NE/KS...but even our western half looks to have 30-40kts to work with. Anything that develops the rest of this afternoon will certainly have the potential to turn severe quickly, and though large hail is the main hazard, the tornado threat isn't zero, esp for areas that have more of an easterly tilt to the winds. With the activity later tonight with the main frontal passage, wind/hail looks to be the main threats. Could have some lingering scattered activity through mid-morning Thursday across eastern areas, but things are expected to push east fairly early...and have the rest of the day currently dry. Expecting a breezy/windy day in the wake of that sfc cold front, NW winds of 20-25 MPH and gusts over 30 MPH are forecast. Highs for Thursday will be cooler than the past couple days, forecast to reach the lower-mid 70s in the north to right around 80 in the south. .LONG TERM...(Friday through Wednesday) Issued at 359 PM CDT Wed Sep 11 2019 At 12Z Friday, models remain in good agreement, showing the main upper level low pressure system sitting over NWrn MN, while high pressure extends across the southern CONUS. Going through the upcoming weekend, models show that there won't be much in the way of changes in the upper level pattern across the region, remaining zonal in nature. There doesn't look to be any notable disturbances swinging through the area, some subtle forcing will bring spotty thunderstorm chances in the Friday night through Saturday time frame. Hard to have more than 20 PoPs in there at this point, there are plenty of timing/location details to iron out...even the overall coverage in activity is uncertain. As we get into the first half of the next work week, there is good model agreement showing an amplifying upper level pattern. Southwesterly flow is expected to develop across the region, set up between the ridge axis building north just off to our east and a low pressure system digging south along the West Coast. Even with the pattern change, at this point models keep things dry across the area. As far as temperatures go Friday through Tuesday, no looking at any big swings either way. Friday is currently expected to be the coolest day, with forecast highs right around normal for this time of year in the upper 70s to lower 80s. Highs in the mid 80s to lower 90s are expected through the rest of the extended period. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 608 PM CDT Wed Sep 11 2019 Focus is on thunderstorms for the terminals tonight with the passage of a cold front. A few storms have developed west of the terminals in strong heating well ahead of a cold front edging east of the Nebraska panhandle. While a few storms cannot be ruled out this evening, the main focus for storms tonight will be associated with the cold frontal passage after 06Z. Strong to severe storms cannot be ruled, bringing the threat for large hail/damaging winds. A strengthening low level jet overnight will also lead to a period of low level wind shear. Storms are expected to depart Thursday morning and fropa will bring a windshift to the west/northwest with gusts around 25kts forecast Thurs. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...Fay
Hazardous Weather Outlook National Weather Service Hastings NE 1115 PM CDT Wed Sep 11 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1115 PM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are possible through tonight, especially along and west of an Alma to Gibbon to St. Paul line. Hail near the size of quarters and wind gusts near 75 MPH are the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few lingering non-severe thunderstorms will be possible Thursday morning across portions of the outlook area east of Highway 281. Additional thunderstorm chances return Friday night through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight across the outlook area, but especially along and west of an Alma to Gibbon to St. Paul line. && More information may be obtained at the following web page: https://www.weather.gov/hastings Petr
Special Weather Statement National Weather Service Hastings NE 624 PM CDT Wed Sep 11 2019 NEZ060-112345- Dawson NE- 624 PM CDT Wed Sep 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAWSON COUNTY UNTIL 645 PM CDT... At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Cozad, or 18 miles northwest of Lexington, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Dawson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Nebraska. LAT...LON 4105 10004 4105 9974 4093 9979 4098 10006 TIME...MOT...LOC 2324Z 203DEG 23KT 4100 9995 Fay
Special Weather Statement National Weather Service Hastings NE 1124 PM CDT Wed Sep 11 2019 NEZ082-120515- Furnas NE- 1124 PM CDT Wed Sep 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 1215 AM CDT... At 1124 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southwest of Oconto to 6 miles north of Johnson Lake to 7 miles east of Medicine Creek Reservoir State Recreation Area to 8 miles southwest of McCook. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Cambridge, Arapahoe, Oxford, Beaver City, Holbrook, Edison, Wilsonville, Hendley and Hollinger. LAT...LON 4035 10020 4035 9963 4000 9963 4000 10019 TIME...MOT...LOC 0424Z 270DEG 34KT 4100 9985 4077 9990 4041 10011 4010 10069 Wesely
Special Weather Statement National Weather Service Hastings NE 1159 PM CDT Wed Sep 11 2019 NEZ039-046-120545- Valley NE-Sherman NE- 1159 PM CDT Wed Sep 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND SHERMAN COUNTIES UNTIL 1245 AM CDT... At 1158 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Burwell to near Ansley to 7 miles northeast of Sumner. Movement was east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Ord, Loup City, Arcadia, North Loup, Litchfield, Ashton, Rockville, Hazard, Elyria, Fort Hartsuff State Park and Sherman Reservoir Dam. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Nebraska. LAT...LON 4174 9875 4105 9875 4105 9921 4174 9921 TIME...MOT...LOC 0458Z 269DEG 26KT 4172 9925 4128 9931 4103 9943 Wesely
Special Weather Statement
National Weather Service Hastings NE
1212 AM CDT Thu Sep 12 2019
NEZ046-060-061-072>074-082>084-120600-
Franklin NE-Buffalo NE-Phelps NE-Kearney NE-Harlan NE-Dawson NE-
Gosper NE-Furnas NE-Sherman NE-
1212 AM CDT Thu Sep 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...PHELPS...
KEARNEY...BUFFALO...GOSPER...EASTERN DAWSON...FURNAS AND HARLAN
COUNTIES UNTIL 100 AM CDT...
At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Sumner to near Overton to
6 miles south of Wilsonville. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Kearney, Lexington, Holdrege, Minden, Gibbon, Ravenna, Alma,
Cambridge, Shelton, Arapahoe, Elm Creek, Oxford, Bertrand, Axtell,
Elwood, Beaver City, Overton, Odessa, Orleans and Loomis.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and central Nebraska.
LAT...LON 4035 10010 4044 10009 4044 9998 4069 9998
4105 9954 4105 9872 4058 9872 4000 9920
4000 10019 4035 10020
TIME...MOT...LOC 0511Z 270DEG 24KT 4103 9946 4067 9959 4002 10009
WeselyThe North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846607.